Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 30, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 28, 2020, 4:51 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 28, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 4:51 AM EDT (08:51 UTC)
- In effect from
- Aug 28, 2020, 6:00 AM EDT
- Expired
- Aug 28, 2020, 7:52 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
820 WHUS42 KILM 280851 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 451 AM EDT Fri Aug 28 2020 NCZ106-108-SCZ054-056-290000- /O.NEW.KILM.BH.S.0030.200828T1000Z-200829T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 451 AM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
1 follow-up statement
886 WHUS42 KILM 282352 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 752 PM EDT Fri Aug 28 2020 NCZ106-108-SCZ054-056-291015- /O.CAN.KILM.BH.S.0030.000000T0000Z-200829T0000Z/ /O.NEW.KILM.BH.S.0031.200829T1000Z-200830T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 752 PM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 2:39 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 28, 2:39 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
239 AM EDT Fri Aug 28 2020
.SYNOPSIS...
Warm and humid conditions will continue through Saturday as the
remnants of Laura pass well north of the Carolinas and drag a cold
front through the area. Drier and more seasonable weather will
develop behind the front into early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Heat and humidity will persist today with heat indices from 99-103F,
however the subtropical ridge will continue to give up ground and
has shifted toward the southeast. Plenty of high clouds have spread
across the Carolinas with the remnants of Laura over AR early this
morning. H5 heights will continue to lower during Saturday as the
mid/upper trough associated with Laura opens up and lifts across the
area Saturday afternoon. While the highest severe weather threat
associated with this feature will be from central NC northward into
the Mid-Atlantic region the forecast area will have some risk for
strong to severe thunderstorms Saturday afternoon into the early
evening. In addition, gusty southwest winds are expected from mixing
of 25-30 knot LLJ and as the pressure gradient tightens Saturday
ahead of a cold front. High temperatures Saturday will be several
degrees cooler compared to today given increase in cloud cover and
areal coverage of convection.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Cold front will continue to push through the area as convection
moves offshore on Saturday night. Some lingering showers or storms
from the passing system will keep PoPs elevated along the coast.
Overnight, a much drier air mass will build into the region, but
lingering surface moisture and debris clouds will keep overnight
temperatures well above climo. Sunday looks to be a spectacular day
across the Carolinas with dry air in place limiting most, if not all
of the afternoon convective potential. Dew points will be in the
upper 60s to around 70 which, compared to typical conditions in late
August, will feel relatively comfortable. Overnight lows on Sunday
night into Monday morning will fall below the 70 degree mark for
most of our inland areas while hovering around 70 along the coast.
Wilmington, NC will be right on the edge of a record for most
consecutive days with an overnight low at or greater than 70
degrees. This record had previously been held by the summer of 1941,
but has since been broken in 2012 and then again in 2016. An
overnight low at or above 70 degrees on Sunday evening would break
the 2016 all-time record of 58 consecutive days above the mark. The
current forecast shows that an increase in moisture and elevated
winds should keep temperatures along the coast in the low 70s. This
could be something interesting to watch in the coming days.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The drier air mass will quickly become overrun with a southerly feed
of Atlantic moisture on Monday. Humidity will return with dew points
soaring into the mid 70s by Monday afternoon. The increase in
moisture will couple with small centers of upper-level energy
traversing the southern Appalachians during the afternoon and early
evening. Will keep a chance of thunderstorms in the forecast with
some suppression likely along our coastal areas as high pressure
attempts to build into the area from the east. On Tuesday, high
pressure over the western Atlantic will continue its westward push
into the area. A chance of afternoon thunderstorms will remain
despite the building high, mainly due to mesoscale-driven convection
inland. By Wednesday, upper-level high will be parked over the
southeast Atlantic coast and keep conditions hot, humid, and mostly
rain-free through the remainder of the week.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Ample high level cloudiness has overspread the Carolinas which
should limit BR development during the early morning hours.
Otherwise, high confidence VFR conditions will prevail through the
this evening. Included VCTS, especially for the inland terminals,
for later today as a few pockets of convection may develop as weak
inland trough develops.
Extended Outlook...May see TEMPO MVFR CIGs/VSBYs as the chances for
SHRA/TSRA increase this weekend as the remnants of Laura move by to
the north of the area. These remnants will help push a cold front
into the area by Sunday. Gusty SW winds are also expected during
Saturday ahead of the expected frontal passage.
&&
.MARINE...
Today through Saturday...A ridge axis extending from high pressure
far off the FL coast into the Savannah River area will promote W-SW
flow initially today with enough of a pressure gradient for 10-15 kt
winds. As the remnants of Laura move across the mid-MS valley later
today the flow across the waters will back to a southerly direction
and increase to 15-20 knots during this evening. During Saturday,
the Laura's remnants will help drive a cold front toward the coastal
waters and the pressure gradient will further tighten with likely
Small Craft Advisory thresholds exceeded. Seas will build to 5-6 ft
in response to the increase southwesterly fetch during Saturday.
Plan to hoist the Small Craft Advisory with the next forecast.
Potential for tstms will be greatest during Saturday, and some could
be strong to severe later in the day.
Saturday Night through Tuesday... Cold front approaching the
Carolinas will lead to an increase in southwest winds to 15-20 knots
with gusts up to 25 knots on Saturday night. Seas will build to 6-7
feet and a Small Craft Advisory has been issued for Saturday through
Sunday morning. The front will quickly push through the area on
Sunday and offshore winds will develop for a brief period during the
afternoon. By Sunday evening, southerly winds will have returned,
bringing Atlantic moisture and increasing humidity from south to
north. Through early next week, high pressure to the north will move
offshore while high pressure over the western Atlantic builds
westward. This will lead to increasing easterly winds on Monday and
Tuesday to 10-15 knots. Seas will generally remain 2-4 feet,
primarily from wind waves with no significant swell expected.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 11 AM Saturday to 5 AM EDT Sunday
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...SRP
SHORT TERM...21
LONG TERM...21
AVIATION...SRP
MARINE...21/SRPHazardous weather outlook, Aug 28, 4:48 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 448 AM EDT Fri Aug 28 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 290900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 448 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-290900- Coastal Brunswick- 448 AM EDT Fri Aug 28 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-290900- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 448 AM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-290900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 448 AM EDT Fri Aug 28 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small craft advisory conditions are likely Saturday into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 29
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:41 AM EDT | Small Craft Advisory | ILM | 51 hr | |
| Aug 28, 7:52 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
| Aug 28, 2:50 PM EDT | Special Weather Statement | ILM | Georgetown | 55 min |
| Aug 28, 3:33 PM EDT | Special Weather Statement | ILM | Horry | 57 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.